Beware of this poisonous plant that causes painful rash
Working in your garden or venturing off a well-traveled path while hiking could put you at risk of coming in contact with a poisonous plant that can cause a painful rash if the conditions are just right.
Wild parsnip is an invasive weed from Europe and Asia that’s becoming more common throughout the United States. If its sap comes in contact with your skin on a sunny day, it can cause a sunburn-like rash called phytophotodermatitis.
That’s because the ultraviolet light of the sun activates a chemical in the sap called psoralen that creates a skin reaction that attacks the epidermal skin cells. It looks and feels like a sunburn that later can blister. The severity of the skin reaction depends on how much chemical the plant produces, how much chemical gets on your skin, how long the area is exposed to sunlight and how sensitive your skin is to the chemical.
The rash can last up to a week but the skin discoloration it causes could linger for months. This discoloration, called post-inflammatory hyperpigmentation, is due to melanin producing skin cells producing more skin pigment, which darkens the skin wherever the rash occurs.
Wild parsnip isn’t the only plant that has psoralen. It’s also found in citrus fruits like lemons and limes as well as figs, celery, carrots, dill and parsley. If you’re mixing a drink or enjoying a snack on a sunny day, try not to get the juice on your skin.
Prevention is the key to avoiding phytophotodermatitis.
- Apply sunscreen before you head outdoors.
- Use a barrier cream to prevent exposure to the oils.
- Wash your hands frequently.
- Wear long sleeves, long pants and gloves when hiking, weeding or clearing brush to minimize skin exposure.
- After spending time outdoors, bathe with soap and water.
- Be careful handling lemons, limes and other foods that contain psoralen while outdoors so they don’t come in contact with your skin.
If you do develop a rash, apply soothing anti-itch remedies such as an over-the-counter hydrocortisone cream. Don’t worry about the skin discoloration from the post-inflammatory hyperpigmentation. It will fade in time. Additional sunlight to the area, however, can prolong the darkening.
Contact your primary care provider or board-certified dermatologist if you have severe blistering with a fever.
Susan Massick is a dermatologist at The Ohio State University Wexner Medical Center and an assistant professor in the Ohio State College of Medicine. Follow her on Twitter @SusanMassickMD.